Vincent J. DeSalvo, Attorney at Law
No Recovery - No Fee
Phone 225-927-7035

New medication being pushed on patients who don't need it

There's a condition you may have recently heard about -- especially if you have access to a television or a computer.

It's called PBA, or pseudobulbar effect, which can cause uncontrollable crying or laughing. It's relatively rare -- a side disorder affecting mostly people who have either multiple sclerosis or ALS that impacts less than 1 percent of people in the United States. Ads have been popping up on television screens and on computer screens all over asking people to learn more about the condition and to be understanding -- and to learn about the new drug that treats it.

So, why, if it's such a rare disorder, is it suddenly being prescribed to people with various types of dementia? Why is every nursing home resident these days being questioned to see if they have laughing or crying spells for no reason and then prescribed this shiny red pill?

The drug hasn't even been well-studied in elderly patients, which means there's no way of knowing how safe it is to prescribe. Some studies indicate that it's actually twice as likely to fail as a placebo in controlling such behavior in those with dementia. However, the use of the medication has risen 400 percent in four years -- putting $300 million in the pockets of those who back it.

The drug's maker insists that 40 percent of patients with dementia have PBA -- however, geriatric specialists and researchers say the rate is closer to 5 percent. Yet, doctors in nursing homes are starting to pass the pill out like candy drops to any patient who shows the slightest bit of difficult or confused behavior because it does have one side-effect that the nursing homes find useful -- it makes those patients easier to manage.

However, diagnosing someone with PBA in order to get Medicare or Medicaid to cover it when it's being used off-label for behavior control is a type of fraud -- and it could be malpractice. Side effects of the drug include rashes, dizziness, over-sedation and death, especially when combined with other psychotropic medications.

An attorney can explain your options if you believe that you or a close relative has been harmed by a physician's overly aggressive use of a PBA.

Source: CNN, "The little red pill being pushed on the elderly," Blake Ellis and Melanie Hicken, Nov. 01, 2017

No Comments

Leave a comment
Comment Information